Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Prednisone tapering


01-25-2012, 02:07 PM   #1
scott7625
New Member
 
Join Date: Jan 2012
Location: Peru, Illinois
Prednisone tapering

I am one of those that has been on prednisone longterm.I have been on 5 mg a day for 7 years.I know the bad side effects to them.But always had problems on the dropping down.I am at 2.5mg a day for about 8 days now.Can anyone give me some advice.What would be safe to get off it all together.Can I go from 2.5 mg to nothing?My GI doctor just said to drop cold turkey from 5mg.Any help would really help me.This is the worst medicine ever.I will never take this again.Thanks
01-25-2012, 02:11 PM   #2
mickey
Senior Member
 
Join Date: Dec 2011
Location: Illinois
Follow your doc's advice, but watch very closely for odd symptoms. I had my knee nearly blow open from a doc who took me off it too quickly. The knee swelled to the point of almost pulling the skin open; before we realized it was the pred withdrawal causing it.
01-25-2012, 02:21 PM   #3
Grumbletum
Senior Member
 
Grumbletum's Avatar
 
Join Date: Dec 2010
Location: Western Isles, United Kingdom

My Support Groups:
Wow. That's a long time. How about taking 2.5 every other day for a week or two and see how you get on with that? I did that when I got down to 5 after 6 months on it.
Are you having withdrawal symptoms?
__________________
Dx Crohn's terminal ileum April 2011
Ileocaecal resection & partial cystectomy Sept 2012
3.5 years happy remission, in mild flare since Feb 2016 with related Portal Vein Thrombosis

Previous: Prednisolone, Mesren, Omeprazole, Infliximab, Azathioprine
Current: Pentasa, Librax, Warfarin
Helen x
01-25-2012, 04:20 PM   #4
rob bcfc
New Member
 
Join Date: Jan 2012
Location: birmingham,england
hi scott,i my self are comming off after a long time, what about taking the 2.5 every other day for 10 days then take it every 2 days for 10 days then every 3 days and so on then you will find you taking 1 a week then stop, that way you doing it slower, and i guess by then your body will be happy with that, this is not infomation by my doctor but by my wife lol, she tells the doctor hat she think and he says thats a good idia lol. im sure she was a doctor in another life, she has been fab at telling me and helping me with this crohns. gud luck mate, let me know how you get on.
01-25-2012, 05:16 PM   #5
tiloah
Senior Member
 
tiloah's Avatar
 
Join Date: Jun 2010
Location: Seattle, Washington

My Support Groups:
Are you on maintenance medications? The Prednisone is supposed to give the maintenance meds a chance to "kick in" and do their job. If you are having trouble tapering off I would take a second look at your maintenance regimen because it is not working well enough for you.

For most people, tapering off from 2.5 "cold turkey" should be fine, however some people find the side effects unbearable and have to go more slowly.

I hope you are able to get off of the Pred and find a regimen that is effective for you. Good luck!
01-30-2012, 01:50 PM   #6
natatak227
 
natatak227's Avatar
 
Join Date: Oct 2011
Location: Fairfax County, Virginia
I agree with Nic; your maintenance meds are probably not working as they should. I've been on prednisone for over 6 months now, and they tried Entocort to get me off, which ended up doing nothing for me. At that point, I knew the meds weren't working right.
__________________
Crohn's like symptoms since 2007; Diagnosed with Crohn's February 2012

Current Meds:
Humira 40mg/week
Imuran 150mg/day
Vitamin B12
Vitamin D
04-08-2012, 02:56 AM   #7
Kimmy D
 
Join Date: Apr 2011
Location: Victoria, Australia
I too have been on Prednisone for about 7 years and have been trying to get off it without success, I'm down to 10mg per day but can't get lower than that. It's the joint pain that causing me problems this time. I can barley walk in the mornings my feet and knees ache so much, but my hips get sore and stiff at work (office work) for sitting so long.

Has anyone else had these problems?? How did you over come it??

My mum suffers from Rheumatoid arthritis and suggested I get tested for that also.
__________________
Kim



_____________________________

Current medication:
Imuran
Prednisolone
04-08-2012, 03:26 AM   #8
Chrismac
Best of British
 
Chrismac's Avatar
 
Join Date: Apr 2010
Location: Newcastle Upon Tyne, United Kingdom
I was on Pred for 8 years, every time I'd try get it lower than 5mg I'd get a flare. After trying to kick it for the last 2 of those I gave up and just went cold turkey. I couldn't be arsed trying to taper off anymore, I figured if I kick it and flare we'd find other medication to counter it.. But don't do it that way. Not good.

Maybe worth talking to your doctor and seeing if there is anything else you can get in place before stopping the pred? Going slow like rob_bcfc said is very sensible...
__________________
=====

Dx. Sept '01 - Undefined Colitis
Dx. Feb '09 - Crohn's Disease

Currently taking:
Balsalazide 4500mg
Azathioprine 150mg
04-08-2012, 06:46 AM   #9
fosterschick
Senior Member
 
fosterschick's Avatar
 
Join Date: Oct 2011
Location: Hull England

My Support Groups:
hi i am in my last week of pred , i am on 5mg then nothing , now im a little scared lol !! scott7625 i am guessing you respond well to this drug too ? x
04-08-2012, 07:03 AM   #10
Irene3
Senior Member
 
Join Date: Mar 2012
Location: Australia

My Support Groups:
Hello Scott, docs say that going from 5mg to none is fine, but so many ppl experience horrid symptoms. The last two weans down from 50 were HORRIBLE for me. Almost all those horrid side effects on the symptoms lists for prednisone, I began having, and not just joints and physical, but even psychosis. This time back on 50, the side effects were temporarily worse, and I read that our bodies can take a lot of time to adjust to higher/lower doses. I'm staying on 25mg for a few months, then plan on tapering much slower, and getting down to 10mg, I'll do the weekly day on 7.5, day on 10 and so on, until I get to 2.5- every 2,3,4- then weekly for a month. Iv never tried weaning slowly but I honestly believe that when your on prednisone a long time, it can really unbalance your body. Try more slowly if you feel you need to. Best wishes xo
__________________
Diagnosed crohns disease 6 yrs/candida
Temorary illeostomy, 70+cm bowel recsection, ulcerated bowel...currently stricturing.
Meds: failed Infliximab, azathiroprine
Currently on long term prednisone,6mp,humira, nizoral, and vit supplements,b12 shots.

Love the forum
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Prednisone tapering
Thread Tools


All times are GMT -5. The time now is 05:23 PM.
Copyright 2006-2017 Crohnsforum.com